Nevada, 2010

Hail in Nevada, July 26, 2010

July 26, 2010 · NWS LKN · 1 event in 1 county or zone

Hail up to 1 inch in diameter was reported 7 miles east of Tonopah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Hail up to 1 inch in diameter was reported 7 miles east of Tonopah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 26, 2:28 AM PST, 12 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 2:28 AM PST, 12 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
328 AM PDT MON JUL 26 2010

.SYNOPSIS...ABUNDANT MOISTURE MOVING UP FROM THE SOUTH WILL BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. DRIER AIR
MOVING IN FROM THE WEST WILL LIMIT THUNDERSTORM ACTIVITY TO
EASTERN NEVADA DURING THE LATTER HALF OF THE WEEK.
&&

.SHORT TERM...TODAY THROUGH TUESDAY. THE NEXT TWO DAYS ARE SHAPING
UP TO BE VERY ACTIVE. INCREASING MOISTURE COMING UP FROM THE SOUTH
WILL BE ACTED UPON BY 60 TO 70 KT JET COMING OUT OF OFFSHORE UPPER
TROUGH. THIS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
WITH PRECIPITABLE WATER VALUES APPROACHING 1 INCH BY THIS AFTERNOON WILL
SEE LOCALLY HEAVY RAINFALL...BUT WITH STORM MOTION AROUND 15 TO 20
MPH THE THREAT OF FLASH FLOODING WILL BE LOW. DECENT SPEED SHEAR
WILL LEAD TO SOME STRONG STORMS. WITH CLOUD COVER AND SOME COOLER
AIR COMING IN FROM THE WEST HIGH TEMPS TODAY WILL BE 5 TO 10
DEGREES COOLER THAN YESTERDAY.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. THE LATEST LONG
RANGE MODEL GUIDANCE REMAINS CONSISTENT WITH THE LARGE SCALE PATTERN
FOR THE WESTERN CONUS THROUGH THE PERIOD. A STRONG UPPER LEVEL RIDGE
REMAINS LOCKED IN PLACE JUST EAST OF THE FOUR CORNER STATES WHILE A
WEAK TROUGH OF LOW PRESSURE REMAINS WELL OFF THE WEST COAST. IN
BETWEEN THESE TWO FEATURES...A SOUTHERLY FLOW OF MONSOON MOISTURE
CONTINUES TO LIFT NORTHWARD ALONG THE WESTERN PERIPHERY OF THE RIDGE
WHILE INTERACTING WITH THE RRQ OF A 60+ KT JET ORIENTED FROM
SOUTHWEST TO NORTHEAST ACROSS THE GREAT BASIN. SUBTLE SHORT WAVES
ROTATING THROUGH THE WESTERN PERIPHERY OF THE RIDGE WILL COMBINE
WITH THE UPPER LEVEL JET SUPPORT AND DAYTIME HEATING TO INCREASE
INSTABILITY AND LEAD TO A HIGH LEVEL OF CONFIDENCE FOR SHOWERS/TSTMS
ESPECIALLY OVER THE EASTERN ZONES WEDNESDAY/THURSDAY AFTERNOONS. ON
FRIDAY...THE WEST COAST UPPER TROUGH SHOWS SIGNS OF LIFTING
NORTHWARD WHILE THE RIDGE TRIES TO EXPAND WESTWARD. WITH SOME
INSTABILITY HOLDING ON ACROSS ELKO/WHITE PINE COUNTIES...WILL KEEP
SLIGHT CHANCE/CHANCE POPS GOING THERE FRIDAY AFTERNOON. THE UPPER
FLOW GRADUALLY VEERS TO THE SOUTHWEST AHEAD OF THE WEAK TROUGH
LINGERING ACROSS THE PACIFIC NORTHWEST DURING NEXT WEEKEND. DRIER AIR
WORKS INTO THE WESTERN ZONES...HOWEVER SOME MOISTURE REMAINS FOR AN
ISOLATED SHOWER/THUNDERSTORM THREAT IN THE EASTERN ZONES SATURDAY
AFTERNOON. DRY AIR SHOULD FILTER ACROSS THE ENTIRE CWA ON
SUNDAY.
&&

.AVIATION...SOME SHOWERS/THUNDERSTORMS HAVE AFFECTED THE TERMINAL
LOCATIONS OVERNIGHT. THIS ACTIVITY IS EXPECTED BECOME WIDESPREAD AND
AFFECT ALL LOCATIONS ESPECIALLY AFTER 17Z. ALTHOUGH VFR CONDITIONS
WILL DOMINATE...MVFR CIGS/VSBYS ARE POSSIBLE BENEATH THE HEAVIEST
ACTIVITY ALONG WITH OUTFLOW WIND GUSTS TO 35 MPH.
&&

.FIRE WEATHER...INCREASING MOISTURE FROM THE SOUTH WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. STORMS INITIALLY WILL
BE DRY BUT WILL TRANSITION TO WET AS PRECIPITABLE WATER VALUES
APPROACH 1 INCH BY THIS AFTERNOON. WILL KEEP RED FLAG WARNING UP
BUT WILL MAINLY BE FOR STORMS THIS MORNING AND EARLY AFTERNOON.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON TAP FOR TUESDAY.
SOME DRIER AIR WILL BEGIN TO WORK INTO THE WESTERN PORTION OF THE
FIRE DISTRICT ON WEDNESDAY BUT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS EASTERN NEVADA THROUGH THE END
OF THE WEEK.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM PDT THIS EVENING FOR EXTREME EASTERN
ELKO COUNTY...HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN
LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY...WHITE PINE COUNTY.
&&

91/89/89

In the hours before

Special weather statement, Jul 26, 1:27 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
227 PM PDT MON JUL 26 2010

NVZ013-037-262215-
NORTHERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
227 PM PDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE AND EXTREME
SOUTHWESTERN LANDER COUNTIES UNTIL 315 PM PDT...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF GABBS...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GABBS...

LAT...LON 3883 11811 3905 11801 3910 11778 3916 11779
      3922 11771 3894 11723 3852 11776
TIME...MOT...LOC 2127Z 210DEG 35KT 3868 11790

RCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nye

When
July 26, 3:15 PM PST to 3:20 PM PST
Where
Nye County, 0.54 mi W of (Tph)tonopah Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -117.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238858.